Nov 9, 2004
Hi, I started treatment about 1 year ago. My viral load is currently undetectable. I started with Combivir/Viread. I saw some possible facial wasting and switched to Combivir/Reyataz. I turned yellow, so I was switched to Comvivir/Sustiva. I developed a rash over my trunk and legs and switched to Combivir/Ziagen. The rash cleared up in 2 days. After about two weeks, I began to develop rash on my trunk. Seems to be at its worst in the am after showering. I feel great and have no other symptoms. The doctor suspects abacavir hypersensitivity and wants me to stop meds temporarily. Am I running out of options? Does this sound like a serious problem with the abacavir?
| Response from Dr. Conway
You present an interesting situation. I would first make the remark that what you may have seen as facial wasting may not actually have been what you thought. It is very unusual for this to occur with Viread and you may well have been tolerating the initial combination of Combivir/Viread. This being said, some wold not consider a triple nucleoside combination as optimal initial HAART, so it may be just as well that you went on to consider some other approaches...
I cannot argue about the Reyataz-associated jaundice, and moving on from this for the side effect you describe is your decision that I would have to support. As far as the rash with Sustiva goes, if it was not associated with any peeling or blistering and if there were no systemic symptoms, it will sometimes get better with symptomatic treatment while continuing the same treatment. Now, this rash, in itself, does not allow us to make a diagnosis of abacavir hypersensitivity just yet...In some cases, I have been able to treat the rash symptomatically while not stopping therapy, as long as we are watching carefully for any other evidence of an abacavir reaction. All of this being said, you are on a triple nucleoside regimen and it will be essential to make sure you are having a good level of virologic suppression.
As far as options are concerned, I would not worry about it for now...You have not even touched very effective drugs such as Kaletra. But for now, I would take it one step at a time...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- People From Which Age Group Are More Likely To Suffer From Opportunistic Infections
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- What Cells Does Hiv Affect?
- What Happens If Herpes Is Not Treated?
- Weakness After Herpes Outbreak
- Topical Cream For Shingles And Nerve Pain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.